Alert archive / South Dakota / Heat Advisories in 2021

Heat Advisory 8, NWS Sioux Falls, SD

August 24, 20216 counties in South Dakota; Dakota County, Dixon County, Nebraska; Plymouth County, Woodbury County, Iowa

NWS Sioux Falls, SD issued this heat advisory at Aug 24, 2021, 3:31 AM CDT for 6 counties in South Dakota; Dakota County, Dixon County, Nebraska; Plymouth County, Woodbury County, Iowa. It took effect at Aug 24, 2021, 1:00 PM CDT. It was in force for 114 min.

The area

The counties it named.

The facts

Issued
Aug 24, 2021, 3:31 AM CDT (08:31 UTC)
In effect from
Aug 24, 2021, 1:00 PM CDT
Expired
Aug 24, 2021, 2:54 PM CDT
In force
114 min
Issued by
NWS Sioux Falls, SD

Counties Plymouth County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Bon Homme County, SD, Clay County, SD, Hutchinson County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 85 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3959 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3959 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
1.0
Supercell composite
11.6

Open this sounding in Storm Lab

The text

As transmitted.

466 
WWUS73 KFSD 240831
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
331 AM CDT Tue Aug 24 2021

IAZ020-031-NEZ013-014-SDZ065-066-068>071-241645-
/O.NEW.KFSD.HT.Y.0008.210824T1800Z-210824T2300Z/
Plymouth-Woodbury-Dixon-Dakota-Hutchinson-Turner-Bon Homme-
Yankton-Clay-Union-
331 AM CDT Tue Aug 24 2021

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM CDT
THIS EVENING...

* WHAT...Heat index values up to 103 expected.

* WHERE...In South Dakota, Hutchinson, Turner, Bon Homme, 
  Yankton, Clay and Union Counties. In Nebraska, Dixon and 
  Dakota Counties. In Iowa, Plymouth and Woodbury Counties.

* WHEN...From 1 PM this afternoon to 6 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
2 follow-up statements
790 
WWUS73 KFSD 241504
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1004 AM CDT Tue Aug 24 2021

IAZ020-031-NEZ013-014-SDZ065-066-068>071-242300-
/O.CON.KFSD.HT.Y.0008.210824T1800Z-210824T2300Z/
Plymouth-Woodbury-Dixon-Dakota-Hutchinson-Turner-Bon Homme-
Yankton-Clay-Union-
1004 AM CDT Tue Aug 24 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING...

* WHAT...Heat index values up to 103 expected.

* WHERE...In South Dakota, Clay, Union, Yankton, Bon Homme, 
  Turner and Hutchinson Counties. In Iowa, Woodbury and Plymouth 
  Counties. In Nebraska, Dakota and Dixon Counties.

* WHEN...Until 6 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
955 
WWUS73 KFSD 241954
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
254 PM CDT Tue Aug 24 2021

IAZ020-031-NEZ013-014-SDZ065-066-068>071-242100-
/O.CAN.KFSD.HT.Y.0008.000000T0000Z-210824T2300Z/
Plymouth-Woodbury-Dixon-Dakota-Hutchinson-Turner-Bon Homme-
Yankton-Clay-Union-
254 PM CDT Tue Aug 24 2021

...HEAT ADVISORY IS CANCELLED...

While very warm and humid conditions are expected into the
evening, heat indices are not expected to exceed 100 degrees. Heat
indices should climb into the mid and upper 90s for a couple of
hours but increased cloud cover is aiding in keeping temperatures
a little lower.

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this heat advisory went out at Aug 23, 10:35 PM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, Aug 23, 10:35 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1035 PM CDT Mon Aug 23 2021

.SHORT TERM...(This Evening through Tuesday)
Issued at 243 PM CDT Mon Aug 23 2021

A forecast characterized by a large degree of uncertainty seems to
be common of the next several days both in regards to convection
chances and also temperatures.

Wind field is fairly muddled early this afternoon but surface
boundary looks to reside somewhere from south central MN, arcing
toward the SD/NE and then back up the MO River Valley. Meanwhile an
area of ACCAS has been gradually intensifying across north central
NE indicative of advancing edge of EML. Meanwhile broad lift from a
subtle wave lifting into the NE Panhandle on WV imagery is aiding in
better agitation to Cu field near a Philip, SD to Hastings, NE line.
Previously mentioned boundary is progged to lift northward through
the remainder of the day with an environment characterized by
upwards of 2000 J/kg of MLCAPE south of it. Jet at 500 mb not nearly
as strong as yesterday but forecast soundings still suggest the
potential for anywhere from 35 to 45 kts of effective shear. Big
question will be if the fairly weak wave will be enough precondition
the atmosphere enough for CI and if so, the extent of any storm
coverage. Various CAMs show a wide smattering of potential solutions
which would be expected in such a regime. General agreement in at
least isolated convection by early evening with perhaps some uptick
in coverage toward/after sunset as the LLJ strengthens.

In terms of hazard, deep layer shear profiles would teeter between
multicell and supercell ranges. Given the analyzed and progged
instability/shear parameter spaces, large hail perhaps in excess of
2 inches is possible with any sustained supercell. Additionally,
DCAPE values also well within ranges for damaging winds to 70 mph,
particularly if a multicell cluster develops an organized cold pool.
LCL heights likely on the higher end of preferred values for a more
bonafide tornado threat but the presence of a boundary, strongly
backed surface winds, and curvature of the low level hodograph make
this threat non-negligible.

No strong reason to believe that a thunder threat doesn't continue
through the overnight hours (although coverage very much uncertain)
at least until previously mentioned wave clears the region to the
east toward the daybreak hours Tuesday.

Boundary lifts toward the northern portions of our coverage area
Tuesday with an eastward progression of the western flank through the
daytime hours. Upper level support again fairly diffuse with the
main wave along the International Border. Additionally, pronounced
capping looks to keep the bulk of surface based parcels in check but
may see a festering of elevated instability with any smaller scale
perturbations that run through the flow. Environmental parameters
fairly similar to today's values and thus similar hazards are in
play with any established deep convection. Also similar to today is
the large degree of uncertainty in the development of such deep
convection with a lean toward minimal activity as oppose to the
inverse.

Temperatures will also be of at least minor interest on Tuesday as
850 mb temperatures push into the 90th percentile and dewpoints
remain a few degrees either side of 70 degrees. This will push heat
indices near or just above 100 degrees across some areas south of I-
90, although given the small spatial footprint of such values, will
forgo a Heat Advisory at this time.

.LONG TERM...(Tuesday Night through Monday)
Issued at 243 PM CDT Mon Aug 23 2021

Broad southwest flow aloft remains for Wednesday and Thursday and
will likely keep some lower end precipitation chances in the
forecast. With temperatures highly dependent on where the boundary
decides to wander any particular day, tough to make a ton of
improvement off the blended guidance but generally upper 70s and 80s
for highs.

A more amplified shortwave lifts through on Friday bringing a
higher, more widespread precipitation chances with renewed troughing
for the weekend. Certainly a pattern that would favor several rounds
of convection chances but tough to nail down any details at ranges
still around a week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1035 PM CDT Mon Aug 23 2021

Scattered showers and isolated thunderstorms remain possible
throughout the overnight period, though confidence in timing and
location of said storms remains low. Have thus left mention out of
this set of TAFs, but did add low-level wind shear to all the TAF
sites due to the low-level jet that is moving through the region
overnight.

Otherwise, winds will remain out of the south/southeast through the
morning hours, becoming north/northwesterly behind a cold front that
will be moving through the area tomorrow afternoon. Scattered shower
and thunderstorms will again be possible along the cold front.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...APT
Hazardous weather outlook, Aug 23, 5:25 AM CDT, 22 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
525 AM CDT Mon Aug 23 2021

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-241030-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
525 AM CDT Mon Aug 23 2021

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Mid to late afternoon will find a risk for thunderstorms developing
through the Missouri River corridor. A few of these storms could
become severe, with risk for hail up to golf ball size and damaging
wind gusts to 70 mph as they track toward northwest Iowa.

Heading through the evening, development potential for storms will
gradually lift north and east, with a few storms possibly capable of
hail up to ping-pong ball size into the early morning hours across
southwest Minnesota.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

After a warm and humid day Tuesday, if storms can develop along a
front later in the afternoon or early evening in far southeast South
Dakota, northeast Nebraska, southwest Minnesota and northwest Iowa,
there will be a threat for severe weather, including an isolated
tornado. Any storms that manage to develop would likely be isolated.

More chances for thunderstorms are expected into the weekend. It is
almost impossible to nail down details on timing and exact threat,
but it does appear as if there will be opportunity for both needed
rainfall as well as some severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 4 pm.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 9:43 AM CDTSevere Thunderstorm WarningFSDLyon, Osceola47 min
Aug 24, 10:44 AM CDTSevere Thunderstorm WarningFSDDickinson, Osceola30 min

Nearby

Heat Advisories in South Dakota, 2021Heat Advisories in Nebraska, 2021Heat Advisories in Iowa, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.